Advertisement

Annals of Global Analysis and Geometry

, Volume 39, Issue 2, pp 165–186 | Cite as

Weyl connections and the local sphere theorem for quaternionic contact structures

  • Jesse AltEmail author
Original Paper

Abstract

We apply the theory of Weyl structures for parabolic geometries developed by Čap and Slovák (Math Scand 93(1):53–90, 2003) to compute, for a quaternionic contact (qc) structure, the Weyl connection associated to a choice of scale, i.e. to a choice of Carnot–Carathéodory metric in the conformal class. The result of this computation has applications to the study of the conformal Fefferman space of a qc manifold, cf. (Geom Appl 28(4):376–394, 2010). In addition to this application, we are also able to easily compute a tensorial formula for the qc analog of the Weyl curvature tensor in conformal geometry and the Chern–Moser tensor in CR geometry. This tensor was first discovered via different methods by Ivanov and Vasillev (J Math Pures Appl 93:277–307, 2010), and we also get an independent proof of their Local Sphere Theorem. However, as a result of our derivation of this tensor, its fundamental properties—conformal covariance, and that its vanishing is a sharp obstruction to local flatness of the qc structure—follow as easy corollaries from the general parabolic theory.

Keywords

Quaternionic contact structures Weyl structures Parabolic geometry Equivalence problem 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Alt J.: On quaternionic contact Fefferman spaces. Diff. Geom. App. 28(4), 376–394 (2010)zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Biquard, O.: Métriques d’Einstein asymptotiquement symétriques, Astérisque 265 (2000) (English translation: Asymptotically Symmetric Einstein Metrics, SMF/AMS Texts and Monographs, Vol. 13 105 +v pp. (English translation) (2006)).Google Scholar
  3. 3.
    Calderbank D.M.J., Diemer T.: Differential invariants and curved Bernstein-Gelfand-Gelfand sequences. J. Reine Angew. Math. 537, 1191–1217 (2001)MathSciNetGoogle Scholar
  4. 4.
    Čap A., Schichl H.: Parabolic geometries and canonical Cartan connections. Hokkaido Math. J. 29(3), 453–505 (2000)zbMATHMathSciNetGoogle Scholar
  5. 5.
    Čap A., Slovák J.: Weyl structures for parabolic geometries. Math. Scand. 93(1), 53–90 (2003)zbMATHMathSciNetGoogle Scholar
  6. 6.
    Čap A., Slovák J., Souček V.: Bernstein-Gelfand-Gelfand sequences. Ann. Math. 154(1), 97–113 (2001)zbMATHCrossRefGoogle Scholar
  7. 7.
    Čap, A., Souček, V.: Subcomplexes in curved BGG-sequences, ESI preprint 1683Google Scholar
  8. 8.
    Chern S.S., Moser J.K.: Real hypersurfaces in complex manifolds. Acta. Math. 133, 219–271 (1974)CrossRefMathSciNetGoogle Scholar
  9. 9.
    Duchemin D.: Quaternionic contact structures in dimension 7. Annales de l’institut Fourier 56(4), 851–885 (2006)zbMATHMathSciNetGoogle Scholar
  10. 10.
    Herzlich M.: The canonical Cartan bundle and connection in CR geometry. Math. Proc. Camb. Phil. Soc. 146, 415–434 (2009)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Ivanov S., Vassilev D.: Conformal quaternionic contact curvature and the local sphere theorem. J. Math. Pures App. (JMPA) 93, 277–307 (2010) arXiv version: math.DG/0707.1289zbMATHMathSciNetGoogle Scholar
  12. 12.
    Ivanov, S., Minchev, I., Vassilev, D.: Quaternionic contact Einstein structures and the quaternionic contact Yamabe problem. arXiv preprint math.DG/0611658. ICTP Preprint: IC/2006/117Google Scholar
  13. 13.
    Landsberg, J.M., Robles, C.: Fubini-Griffiths-Harris rigidity and lie algebra cohomology. Preprint arXiv:0707.3410Google Scholar
  14. 14.
    Onishchik A.L., Vinberg E.B.: Lie Groups and Algebraic Groups. Springer-Verlag, Berlin (1990)zbMATHGoogle Scholar
  15. 15.
    Sharpe R.W.: Differential geometry. Springer, Berlin (1999)Google Scholar
  16. 16.
    Šilhan, J.: Algorithmic Computations of Lie Algebra Cohomologies. Supplemento ai Rendiconti del Circolo Matematico di Palermo, Serie II, Palermo, pp. 191–197 (2003)Google Scholar
  17. 17.
    Tanaka N.: On the equivalence problem associated with simple graded Lie algebras. Hokkaido Math. J. 8, 23–84 (1979)zbMATHMathSciNetGoogle Scholar
  18. 18.
    Weyl, H.: Raum, Zeit, Materie. Springer, Berlin (1918) (English translation: Space, Time, Matter. Dover, New York (1952))Google Scholar
  19. 19.
    Yamaguchi K.: Differential systems associated with simple graded Lie algebras. Adv. Stud. Pure Math. 22, 413–494 (1993)Google Scholar

Copyright information

© Springer Science+Business Media B.V. 2010

Authors and Affiliations

  1. 1.School of MathematicsUniversity of the WitwatersrandJohannesburgSouth Africa

Personalised recommendations